Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 29, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 9, 2022, 8:41 PM EDT for Dare County, North Carolina. It took effect at Jul 10, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2022, 8:41 PM EDT (00:41 UTC)
- In effect from
- Jul 10, 2022, 8:00 AM EDT
- Expired
- Jul 10, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
733 WHUS42 KMHX 100041 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 841 PM EDT Sat Jul 9 2022 NCZ203-205-101245- /O.NEW.KMHX.BH.S.0029.220710T1200Z-220711T0000Z/ Northern Outer Banks-Hatteras Island- 841 PM EDT Sat Jul 9 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:30 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
278 WHUS42 KMHX 100920 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 520 AM EDT Sun Jul 10 2022 NCZ203-205-110000- /O.CON.KMHX.BH.S.0029.220710T1200Z-220711T0000Z/ Northern Outer Banks-Hatteras Island- 520 AM EDT Sun Jul 10 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:30 AM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
573 WHUS42 KMHX 110008 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 808 PM EDT Sun Jul 10 2022 NCZ203-205-111215- /O.EXP.KMHX.BH.S.0029.000000T0000Z-220711T0000Z/ /O.NEW.KMHX.BH.S.0030.220711T0008Z-220712T0000Z/ Northern Outer Banks-Hatteras Island- 808 PM EDT Sun Jul 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11:30 AM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 8:20 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 9, 8:20 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
820 PM EDT Sat Jul 9 2022
.SYNOPSIS...
A slow-moving front will lead to a continued risk of showers and
thunderstorms through the weekend. Drier weather arrives for
Monday into Tuesday with high pressure briefly building into
the area. An unsettled pattern is expected to return for the
middle of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 8 PM Sat...Quasi-continuous line of convection slowly
progressing across the area as we approach sunset this evening,
with only a few isolated showers ahead of the front. Relatively
slow storm motions will bring about heavy rainfall for many
locations as the line continues to progress through the rest of
the evening, and localized flash flooding remains a concern.
Additionally, widespread stratiform rainfall behind the line is
developing, with light rainfall likely persisting for several
hours evening after the heavier rainfall ceases in most
locations.
Previous Discussion...A combined with a nearly saturated
column, warm cloud layers >10,000 ft, and a slow southward
progressing front to focus forcing will lead to very efficient
rain processes and a threat for heavy rainfall through the
evening. Despite the passage of the shallow front, ample
moisture aloft will continue scattered to widespread showers
through the early morning hours as well, with overcast skies and
negligible CAA resulting in lows only dipping into the lower to
mid 70s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH 6 PM SUNDAY/...
As of 400 PM Sat...Though a cold front will be just to the south
tomorrow morning, unsettled and humid conditions will continue
as a weak area of low pressure develops along it offshore, and
enhances lift across the area. Though instability will be
meager, a near record PWat airmass will remain and heavy rain
and isolated flash flooding will again be a threat. Under mostly
cloudy skies and NE winds, temps will only reach the upper 70s
to low 80s across the area.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 400 PM Sat...Sfc high pressure ridges in from the north
Monday and Tuesday with ridging building aloft limiting forcing
for ascent but could see isolated to widely scattered showers or
storms developing along the sea breeze. Temps warm some Monday
with greater sunshine but NE to E flow will keep highs in the
mid 80s but southerly flow on Tuesday will allow temps to warm
to the upper 80s to around 90.
Upper troughing redevelops over the eastern CONUS mid to late
week with a weak front sagging into the area bringing a return
of more unsettled weather. Wednesday looks to be the warmest
day of the long term with highs in the lower 90s before precip
initiates later in the day, then highs mainly in the mid to
upper 80s Thu and Fri.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday Afternoon/...
As of 8 PM Sat...Another volatile aviation night on tap, with a
semi-continuous line of thunderstorms progressing southward
across the terminals this evening, bringing heavy rainfall and
at least brief IFR visibilities. Storms are progressing along
an initially shallow/weak front, with ample low level moisture
advection north of the front, bringing IFR by the early morning
hours, with scattered showers still possible. IFR could continue
through much of the morning Sunday before potentially improving
to MVFR by the Sunday afternoon as marginally better mixing
occur with increasing northerly flow.
LONG TERM /Sunday Night through Thursday/...
As of 400 PM Sat...Pred sub-VFR conditions will continue Sunday
night with a cold front stalling south of the area and plenty
of moisture trapped below the low level post-frontal inversion,
in addition to scattered to numerous showers and storms across
the area. Drier conditions expected Monday through mid day
Wednesday with pred VFR conditions but cannot rule out patchy
late night/early morning fog/stratus and isolated to widely
scattered afternoon/evening storms bringing periods of sub-VFR
conditions. Precip chances increase late Wednesday as a weak
front approaches from the NW.
&&
.MARINE...
SHORT TERM /Through Tomorrow/...
As of 400 PM Sat...A cold front will slowly move through the
area tonight and tomorrow, leading to sub par boating
conditions and SCAs are in effect.
Winds are currently SW 15-20 with some gusts to 25 kts, and seas
mostly 3-5 ft, with some isolated 6 footers across the southern
areas. These conditions will continue through this evening until
the front, likely accompanied by strong convection moves
into the northern waters and will continue southward overnight.
Behind the front wind will turn to the NE at 10-20 kts. By
tomorrow morning winds will increase behind the front to 15-25
kts north of Cape Hatteras, while to the south winds will remain
variable through the morning at around 10 kts. Then tomorrow
afternoon NE winds will develop across all the waters at 15-25
kts.
Seas through the period will remain mostly 3-5 ft until tomorrow
morning when seas build to 4-7 ft north of Cape Hatteras, and
3-6 ft to the south of Cape Hatteras.
LONG TERM /Sunday Night through Thursday/...
As of 400 PM Sat...Better boating conditions expected Monday
and Tuesday as high pressure briefly builds into the area
through may see seas up to 6 ft lingering across the waters
north of Ocracoke Inlet into Monday. Southerly flow increases
Wednesday ahead of a weak frontal boundary but at this time it
looks like winds/seas will remain just below SCA criteria.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 7 AM Sunday to 5 AM EDT Monday for
AMZ135.
Small Craft Advisory until 8 PM EDT Monday for AMZ154.
Small Craft Advisory until 6 AM EDT Sunday for AMZ156-158.
Small Craft Advisory from 6 AM Sunday to 1 PM EDT Monday for
AMZ150.
Small Craft Advisory from 7 AM Sunday to 8 PM EDT Monday for
AMZ152.
&&
SYNOPSIS...MHX
NEAR TERM...SGK/CB
SHORT TERM...SGK
LONG TERM...SK
AVIATION...SK/SGK/CB
MARINE...SK/SGKHazardous weather outlook, Jul 9, 5:17 AM EDT, 15 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 517 AM EDT Sat Jul 9 2022 NCZ195-196-199-204-205-100930- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 517 AM EDT Sat Jul 9 2022 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Showers and thunderstorms with intense rainfall rates are likely later today through tonight, with an elevated risk of flooding and flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An elevated risk of flooding and flash flooding may continue into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-203-100930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 517 AM EDT Sat Jul 9 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms with intense rainfall rates are likely later today through tonight, with an elevated risk of flooding and flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An elevated risk of flooding and flash flooding may continue into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 9, 4:54 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
454 PM EDT SAT JUL 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM MARINE TSTM WIND WHALEBONE 35.91N 75.59W
07/09/2022 M51 MPH AMZ150 NC MESONET
44 KT WIND GUST OBSERVED AT JANNETTES PIER
WEATHERFLOW.
&&Special weather statement, Jul 9, 8:08 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
808 PM EDT Sat Jul 9 2022
NCZ044-080-193-100100-
Beaufort NC-Northern Craven NC-Pitt NC-
808 PM EDT Sat Jul 9 2022
...A strong thunderstorm will impact portions of north central
Craven, southeastern Pitt and southwestern Beaufort Counties through
900 PM EDT...
At 808 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilmar, or 7 miles southwest of River Road, moving southeast at 15
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blounts Creek, Vanceboro, Askins, Cayton, Bonnerton, Cox Crossroads,
Wilmar, Edward and Ernul.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3542 7723 3553 7706 3534 7676 3515 7715
TIME...MOT...LOC 0008Z 320DEG 13KT 3542 7709
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:08 PM EDT | Special Weather Statement | MHX | Beaufort | 52 min |
| Jul 9, 9:20 PM EDT | Areal Flood Advisory | MHX | Craven, Jones, Pamlico | 115 min |
| Jul 9, 10:08 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 9, 10:21 PM EDT | Areal Flood Advisory | MHX | Pitt | 114 min |
| Jul 9, 11:36 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 39 min |
| Jul 9, 11:44 PM EDT | Special Marine Warning | MHX | 46 min | |
| Jul 10, 12:15 AM EDT | Special Weather Statement | MHX | Duplin | 30 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.